Tornadoes · United States · Nebraska · 2014

EF0 tornado, Brownlee, Nebraska, June 17, 2014

This EF0 tornado ran 0.2 miles across Cherry County on June 17, 2014, touching down at 7:39 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 17, 2014
Touchdown
7:39 PM MDT (01:39 UTC)
Path length
0.2 miles (0.3 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Cherry County
Touchdown point
42.120, -101.150
Lift-off point
42.120, -101.150
Record number
1406171939-01

The damage survey

3 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Severe thunderstorms produced six tornadoes and hail up to grapefruit size on June 17th. The tornadoes occurred in open rangeland, although a semi and car were impacted on Highway 61 near Mile Marker 194. All tornadoes were rated EF-0.

At 1939CST, a tornado briefly touched down in open rangeland.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 21:56 UTC and running to 03:43 UTC.

Issued (UTC)ExpiredProductOffice
21:56 UTC03:43 UTCTornado WatchLBF
22:18 UTC23:00 UTCSevere Thunderstorm WarningLBF
22:20 UTC23:00 UTCSevere Thunderstorm WarningLBF
22:41 UTC23:15 UTCTornado WarningLBF
22:48 UTC23:15 UTCTornado WarningLBF
23:14 UTC00:00 UTCSevere Thunderstorm WarningLBF
23:29 UTC00:00 UTCTornado WarningLBF
23:56 UTC00:30 UTCTornado WarningLBF
00:16 UTC00:45 UTCTornado WarningLBF
00:26 UTC01:15 UTCSevere Thunderstorm WarningLBF
00:43 UTC01:15 UTCTornado WarningLBF
01:13 UTC01:41 UTCSevere Thunderstorm WarningLBF
01:15 UTC02:00 UTCSevere Thunderstorm WarningLBF
02:00 UTC02:45 UTCSevere Thunderstorm WarningLBF
02:12 UTC02:36 UTCSevere Thunderstorm WarningLBF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 17, 6:00 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jun 17, 6:00 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT TUE JUN 17 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 326 PM CDT TUE JUN 17 2014

STORM CHANCES TONIGHT...THEN THE COLD FRONTAL PASSAGE ON WEDNESDAY
ARE THE MAIN CONCERNS OF THE FORECAST.

A STRONG UPPER LEVEL LOW WAS CENTERED OVER IDAHO WITH RIDGING
CENTERED FROM THE DEEP SOUTH INTO THE UPPER MISSISSIPPI RIVER
VALLEY. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER
SOUTHWEST NEBRASKA...IN THE KLBF VICINITY. A DISTINCT DRY-LINE WAS
SEEN FROM JUST WEST OF KMCK DOWN THROUGH CENTRAL KANSAS.
MEANWHILE...A STATIONARY FRONT WAS LOCATED FROM AROUND KAIA TO KANW
TO KOFK THIS AFTERNOON. 12Z UPPER ANALYSIS SHOWED 700MB TEMPERATURES
AT KLBF AND KOAX OF +13C AND +15C RESPECTIVELY INDICATING A GOOD CAP
OVER THE FORECAST AREA. LAPS SOUNDINGS AT 19Z SHOWED THIS CAP
WELL...HOWEVER SHOWED AREAS OF SOUTHWEST NEBRASKA HAD NEARLY BROKEN
THE CAP. BUT VERY DRY AIR IN THESE AREAS WILL KEEP ANY DEVELOPMENT
OF STORMS...OR CLOUDS FROM OCCURRING. TO THE WEST OVER THE PANHANDLE
THERE WAS A BIT MORE MOISTURE IN THE ATMOSPHERE...AND WITH A LIFTING
MECHANISM COMING FROM WEAK UPPER LEVEL SHORTWAVE ENERGY PUSHING OUT
OF THE TROUGH...CUMULUS AND SOME RADAR ECHOES WERE STARTING TO SHOW
UP.

BELIEVE THE MAIN FOCUS FOR STORMS WILL BE OVER SOUTH DAKOTA...BUT
COULD GET SOME STORMS TONIGHT...MAINLY ACROSS NORTHERN NEBRASKA. THE
UPPER LEVEL LOW WON/T MAKE MUCH PROGRESSION TONIGHT...LEAVING THE
UPPER JET STREAK FROM UTAH INTO WYOMING. THIS WILL LEAD TO THE
STRONGEST LARGE-SCALE LIFT BEING FROM NORTHERN COLORADO INTO
SOUTHWEST SOUTH DAKOTA. LOOKING IN THE LOWER LEVELS...CURRENT
MESO-ANALYSIS SHOWS AN AREA OF CONVERGENCE IN LOW LEVEL MOISTURE
TRANSPORT FROM THE BLACK HILLS INTO THE WESTERN SANDHILLS OF
NEBRASKA. SHORT TERM FORECAST MODELS INDICATE THIS AREA OF
CONVERGENCE WILL STAY FAIRLY STATIONARY THROUGH THE EARLY EVENING
HOURS WHICH COULD BE THE AREA TO LOOK FOR STORM DEVELOPMENT. THE
BETTER CONVERGENCE WILL STAY OVER SOUTH DAKOTA...BUT WITH THE SB
INSTABILITY NORTH OF THE FRONT UP IN THE 3500-4500 J/KG RANGE AND
HAVING EASTERLY UPSLOPE FLOW THINK THERE SHOULD BE AT LEAST A SLIGHT
CHANCE FOR STORMS IN THE FORECAST. THE REMAINDER OF THE FORECAST
AREA SHOULD STAY DRY TONIGHT...AND WITH THE WARM AIRMASS IN PLACE
SHOULD GET LOWS TO STAY ABOVE NORMAL MOST PLACES...IN THE UPPER 50S
AND 60S.

THE UPPER LEVEL LOW WILL PROGRESS NORTHEAST DURING THE DAY WEDNESDAY
WHICH WILL PUSH THE COLD FRONT WHICH IS NOW OVER THE ROCKY MOUNTAINS
THROUGH THE FORECAST AREA. FORECAST MODELS SHOW THE FRONT THROUGH
MUCH OF THE AREA BY 18Z WEDNESDAY SO TEMPERATURES MOST PLACES WILL
BE COOLER. THE FRONT LOOKS TO STALL SOMEWHERE FROM SOUTHWEST INTO
NORTHEAST NEBRASKA SO IF IT DOESN/T COMPLETELY CLEAR THE FORECAST
AREA...WILL SEE WARMER TEMPERATURES...POSSIBLY INTO THE 90S IN THE
SOUTHEAST PARTS OF THE FORECAST AREA. HELD OFF ON ANY MENTION OF
STORMS UNTIL LATE AFTERNOON...WITH THE HIGHER CHANCES COMING AFTER
00Z THURSDAY. BELIEVE THE SHORTWAVE TROUGH WON/T MOVE OUT OF
COLORADO UNTIL LATER AFTERNOON WHICH WILL BE THE PRIMARY PROVIDER
FOR THE LIFT FOR ACTIVITY LOCALLY. THE AREAS THAT WILL SEE THE
CHANCES FOR STORMS PRIOR TO 00Z WILL BE OVER THE PANHANDLE AND FAR
SOUTHERN NEBRASKA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 326 PM CDT TUE JUN 17 2014

MODELS IN FAIR AGREEMENT IN THE MID TERM WITH SOME TEMPERATURE
ISSUES IN THE LONG TERM. WILL USE A BLEND FOR THE FORECAST. COLD
FRONT WILL MOVE ACROSS WESTERN NEBRASKA WEDNESDAY NIGHT. MAIN PLAYER
WILL BE UPPER LOW OVER IDAHO...AS SEEN IN IR...TODAY WHICH WILL MOVE
SLOWLY ACROSS THE NORTHERN PLAINS THROUGH SUNDAY. WEDNESDAY NIGHT
WILL SEE CONTINUED THUNDERSTORMS ALONG THE COLD FRONTAL BOUNDARY
WITH MODELS INDICATING CONTINUED CONVECTIVE ACTIVITY TO THE WEST AS
A STRONG 700MB WAVE ROUNDS THE BOTTOM OF THE CLOSED LOW OVER
MONTANA. GFS HAD SAME SCENARIO LAST WEEK WHICH FAILED TO
MATERIALIZE. STRONG COLD FRONT WITH 850MB TEMPERATURES DROPPING FROM
24C AT 850MB TO 14C AT 850MB THROUGH THURSDAY MORNING OVER THE
FORECAST AREA. LOOKS TO BE STRONG SUBSIDENCE. WILL CUT BACK ON POPS
SOME TO THE WEST. 850MB TEMPERATURES REBOUND THROUGH THE DAY
THURSDAY TO 20C AT 850MB WHICH TRANSLATES INTO 70S AND 80S AT THE
SURFACE. THURSDAY NIGHT INTO FRIDAY DRY WITH CONVECTION FIRING SOUTH
AND EAST OF THE FORECAST AREA ALONG THE FRONTAL BOUNDARY. FRIDAY
EVENING WITH SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN PLAINS
AND ZONAL FLOW ALOFT...MID LEVEL WAVE MOVES THROUGH AND SLIGHT
CHANCES RETAINED MAINLY OVER THE EASTERN HALF OF THE FORECAST AREA.
SOME TIMING ISSUES WITH MODELS SATURDAY HAVE CARRIED SLIGHT CHANCE
POPS THROUGH THE DAY AND INCREASED TO CHANCE POPS THROUGH THE NIGHT
AS NUMEROUS MID LEVEL WAVES MOVE THROUGH FAST ZONAL FLOW ALOFT.
TIMING ISSUES TO BE RESOLVED WITH LATER FORECASTS. SIMILAR PATTERN
SUNDAY WITH SCHC POPS THROUGH THE DAY AND THEN CHANCE POPS THROUGH
THE EVENING AS COLD FRONTAL BOUNDARY MOVES THROUGH WESTERN NEBRASKA
SUNDAY NIGHT. DAYTIME HIGHS IN THE 80S THROUGH THE WEEKEND AND INTO
THE 70S THE FIRST PART OF NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 659 PM CDT TUE JUN 17 2014

FOR THE KLBF TERMINAL...EXPECT MAINLY CLEAR SKIES WITH THE
EXCEPTION OF SOME HIGH CLOUDINESS IN ASSOCIATION WITH
THUNDERSTORMS TO THE NORTHWEST OF NORTH PLATTE. AT THIS
TIME...THIS ACTIVITY IS EXPECTED TO DISSIPATE AS IT TRACKS
SOUTHEAST. FOR THE KVTN TERMINAL...EXPECT IFR CIGS TO DEVELOP
OVERNIGHT THANKS TO EASTERLY WINDS. CIGS WILL SCATTER OUT BY LATE
MORNING WITH SCATTERED HIGH CLOUDINESS EXPECTED DURING THE
AFTERNOON HOURS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BROOKS
LONG TERM...POWER
AVIATION...CLB
Hazardous weather outlook, Jun 17, 3:51 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 PM CDT TUE JUN 17 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-182200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
451 PM CDT TUE JUN 17 2014 /351 PM MDT TUE JUN 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN NEBRASKA PANHANDLE
INTO NORTH CENTRAL NEBRASKA TONIGHT. STORMS COULD BECOME
SEVERE...GENERALLY EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH
OF HIGHWAYS 2 AND 91. THE PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WIND GUSTS...HOWEVER A FEW TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. AREAS EAST OF A LINE FROM IMPERIAL THROUGH
VALENTINE HAVE THE HIGHEST CHANCE FOR STRONG TO SEVERE STORMS
WEDNESDAY EVENING.

THUNDERSTORMS CHANCES THEN RETURN FOR FRIDAY THROUGH MONDAY. AT
THIS TIME IT IS TOO EARLY TO DISCERN CHANCES FOR SEVERE STORMS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...FOR AREAS
EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH OF HIGHWAYS 2 AND 91.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

BROOKS

In the hours before

Local storm report, Jun 17, 6:52 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     HAIL             32 NE HYANNIS           42.33N 101.32W
06/17/2014  M2.75 INCH       CHERRY             NE   PUBLIC

            GOLF BALL TO BASEBALL SIZED HAIL...ALONG WITH TORRENTIAL
            RAIN. SOME STANDING WATER IN FIELDS.

&&

CARMEL
Local storm report, Jun 17, 6:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          25 N WHITMAN            42.41N 101.54W
06/17/2014                   CHERRY             NE   PUBLIC

            FIRST TORNADO SIGHTED...APPROXIMATELY 1/4 MILE WIDE.
            LOCATION IS JUST SOUTHEAST OF ROUND LAKE.

&&

CARMEL
Local storm report, Jun 17, 6:56 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          25 N WHITMAN            42.41N 101.54W
06/17/2014                   CHERRY             NE   PUBLIC

            2ND TORNADO TOPPED TREES ON PROPERTY AND SOME LARGE TREE
            BRANCHES WERE DOWNED...JUST SOUTHEAST OF ROUND LAKE.

&&

CARMEL
Local storm report, Jun 17, 6:59 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          25 N WHITMAN            42.41N 101.54W
06/17/2014                   CHERRY             NE   PUBLIC

            2 TO 3 SEPARATE TORNADOES WERE SPOTTED ABOUT 5 MILES WEST
            OF THIS LOCATION. REPORTED AS SEPARATE DISTINCT
            TORNADOES.

&&

CARMEL
Local storm report, Jun 17, 7:09 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT TUE JUN 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             23 N WHITMAN            42.38N 101.54W
06/17/2014  M1.75 INCH       CHERRY             NE   PUBLIC

&&

CARMEL
Special weather statement, Jun 17, 7:17 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
817 PM CDT TUE JUN 17 2014

NEZ094-180200-
WESTERN CHERRY NE-
717 PM MDT TUE JUN 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
800 PM MDT...

AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTH OF ASHBY...OR 42 MILES SOUTHEAST
OF GORDON.  THIS STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...

HIGHWAY 61 BETWEEN MILE MARKERS 173 AND 184.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

1.7 hours before the tornado, 119 km from the path. June 18, 2014.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 823 joules per kilogram, CIN -35, lifted condensation level 2891 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 12 square meters per square second, 0 to 6 km bulk shear 21 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
823 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
2304 J/kg
Mixed-layer LCL
2891 m above ground
0-6 km bulk shear
21 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5
0-3 km lapse rate
9.0 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.3 hours after it, 119 km from the path. June 18, 2014.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -91174, lifted condensation level 3421 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -50 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-91174 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
3421 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The radar

The North Platte radar (KLNX), 51 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:30 UTCTORNADO32 S MerrimanCherry, NETORNADO LIFTED A 40 FOOT STOCK TRAILER OF THE HIGHWAY. THE DRIVER HEADED FOR THE DITCH TO AVOID THE TRAILER BEING OVERTURNED. THE EVENT TOOK PLACE ON HIGHWAY 61 AT MILE MARKER 195.
23:30 UTCTORNADO32 S MerrimanCherry, NETORNADO WINDS LIFTED A 40 FOOT STOCK TRAILER OFF THE ROADWAY ON HIGHWAY 61 AT MILE MARKER 195. THE DRIVER HEADED FOR THE DITCH TO AVOID THE TRAILER FROM BEING OVERTURNED.
23:30 UTCTORNADO35 Ne HyannisCherry, NESAW TORNADO ON WAY HOME FROM WORK IN VICINITY OF WILLOW VALLEY SCHOOL. FLIPPED A SEMI ON HIGHWAY 61 AROUND MILE MARKER 194. CAR FROM NEIGHBOR WAS BLOWN OFF ROAD.
00:00 UTCTORNADO25 N WhitmanCherry, NEFIRST TORNADO SIGHTED...APPROXIMATELY 1/4 MILE WIDE. LOCATION IS JUST SOUTHEAST OF ROUND LAKE.
00:10 UTCTORNADO25 N WhitmanCherry, NE2ND TORNADO TOPPED TREES ON PROPERTY AND SOME LARGE TREE BRANCHES WERE DOWNED...JUST SOUTHEAST OF ROUND LAKE.
00:15 UTCHAIL 1.7523 N WhitmanCherry, NE
00:15 UTCTORNADO25 N WhitmanCherry, NE2 TO 3 SEPARATE TORNADOES WERE SPOTTED ABOUT 5 MILES WEST OF THIS LOCATION. REPORTED AS SEPARATE DISTINCT TORNADOES.
00:18 UTCHAIL 2.7532 Ne HyannisCherry, NEGOLF BALL TO BASEBALL SIZED HAIL...ALONG WITH TORRENTIAL RAIN. SOME STANDING WATER IN FIELDS.
00:28 UTCHAIL 1.7530 Ne HyannisCherry, NEHAIL RANGING IN SIZE FROM MARBLE TO GOLF BALL SIZE.
00:30 UTCHAIL 4.2525 Ne HyannisCherry, NEHAIL WAS LARGER THAN SOFTBALL SIZE AND MEASURED 5 INCHES IN DIAMTER. DELAYED REPORT. TIME ESTIMATED.
01:36 UTCFUNNEL CLOUD12 Wsw MullenHooker, NE
01:38 UTCHAIL 2.7519 W MullenHooker, NEGOLF BALL TO BASEBALL SIZED HAIL...SPARSE AT TIME OF REPORT.
01:39 UTCTORNADO8 Nw MullenCherry, NEBRIEF FULL CONDENSATION TO GROUND...VERY RAPID ROTATION REPORTED BY OFF DUTY NWS EMPLOYEE.
02:07 UTCTORNADO12 Wsw MullenHooker, NEPOSSIBLE RAIN-WRAPPED TORNADO
02:10 UTCTORNADO12 Wsw MullenHooker, NEMULTI VORTEX TORNADO PICKING UP DIRT
02:15 UTCHAIL 1.759 Sw MullenHooker, NE
02:15 UTCTORNADO9 Sw MullenHooker, NETORNADO REPORTED 3 MILES SOUTH OF HECLA. REPORTED AS CONE GOING TO ROPE PHASE.
02:17 UTCTORNADO9 Sw MullenHooker, NEPUBLIC REPORTED A SMALL WEDGE SHAPED TORNADO APPROXIMATELY 9 MILES SOUTHWEST OF MULLEN.
02:20 UTCFUNNEL CLOUD10 Sw MullenHooker, NEFUNNEL CLOUD SIGHTED 10 MILES SOUTHWEST OF MULLEN.
02:20 UTCHAIL 0.53 Sw MullenHooker, NE
02:50 UTCHAIL 1.257 Sw MullenHooker, NEMARBLE TO HALF DOLLAR SIZED HAIL AT TIME OF REPORT.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of June 17, 2014

19 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 174:40 AM CDTEF1Green, WI6.8641$300,000
June 1711:57 AM EDTEF1Iosco, MI1.6100$140,000
June 172:27 PM MDTEF3Carter, MT10.0880
June 173:54 PM MDTEF0Garfield, MT0.115
June 174:40 PM MDTEF0Cherry, NE0.240
June 174:40 PM MDTEF0Cherry, NE0.440
June 175:28 PM MDTEF0Cherry, NE0.740$60,000
June 176:00 PM MDTEF0Cherry, NE0.740$10,000
June 177:57 PM CDTEF1Cedar, NE3.9630$10,000
June 178:09 PM CDTEF3Cedar, NE4.02,059$2.0 million
June 1710:03 PM EDTEF1Oneida, NY11.0250
June 178:07 PM MDTEF0Hooker, NE1.740
June 179:10 PM CDTEF0Cedar, NE1.3100
June 179:10 PM CDTEF1Cedar, NE3.4850$25,000
June 179:28 PM CDTEF2Cedar, NE0.9200$50,000
June 179:45 PM CDTEF2Cedar, NE5.3850$250,000
June 1710:44 PM CDTEF2Minnehaha, SD3.4400$100,000
June 1710:45 PM CDTEF1Dixon, NE2.5100$20,000
June 1711:27 PM CDTEF0Lyon, IA0.350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.